Article Text

Download PDFPDF

Dopamine agonist withdrawal syndrome (DAWS): perils of flicking the dopamine ‘switch’
  1. Mark J Edwards
  1. Correspondence to Dr Mark J Edwards, Sobell Department, UCL Institute of Neurology, Queen Square, London WC1N 3BG, UK; m.j.edwards{at}ucl.ac.uk

Statistics from Altmetric.com

Dopamine is a neurotransmitter of such pervasive importance in the central nervous system that it is perhaps not surprising that the effects of its alteration by drugs, disease or both are wide. Parkinson's disease (PD), as James Parkinson himself appreciated,1 is much more than ‘just’ a motor disorder. Likewise, the (side) effects of treatment with dopaminergic drugs are more widespread than their effects on motor function.

For some years now, a range of addictive and impulsive behaviours have been associated with the use of dopaminergic drugs in the treatment of PD. It is now mandatory for clinicians and specialist nurses caring for patients with PD to counsel patients about these potential side effects prior to prescription of dopaminergic medications, and to regularly enquire about their presence in patients on treatment. Typically, dose reduction or withdrawal of medication (particularly if dopamine agonists are the culprit), is the management strategy employed if such side effects occur.

Pondal and colleagues2 report a large case series of patients from a movement disorder clinic who developed new and troubling symptoms on withdrawal of dopamine agonists. The reason for dopamine agonist withdrawal in these patients was often that they had developed impulse control disorders. However, with withdrawal they developed a constellation of new symptoms including depression, anxiety, fatigue, insomnia and autonomic symptoms (postural dizziness, sweating). This ‘dopamine agonist withdrawal syndrome’ (DAWS) was first described by Rabinak and Nirenberg,3 and in the cohort presented here, it was disabling in some, difficult to treat and lasted up to 6 months in most patients. Increasing levodopa dose was not helpful, and some patients were unable to remain off dopamine agonists.

The pathophysiological mechanism of this phenomenon is unclear, but it does fit with the emergence of acute symptoms in some patients whenever there is a sudden change in dopamine receptor stimulation. Thus, acute dystonic reactions with dopamine receptor blockade, withdrawal-emergent syndrome with sudden cessation of dopamine receptor-blocking drugs and neuroleptic malignant-like syndrome with sudden cessation of levodopa treatment in PD, all represent acute syndromes caused by sudden changes in dopaminergic stimulation. Although in all these syndromes the acute development of a movement disorder is the headline phenomenon, it is interesting that neuropsychiatric and autonomic symptoms similar to those reported in DAWS can also be present in patients with these other syndromes. As with DAWS, these syndromes only affect a proportion of people exposed to such a sudden dopaminergic stimulation change, and it would be of considerable interest to understand the mechanism behind this individual vulnerability. The association between the presence of impulse control disorders and the development of DAWS reported in the series by Pondall2 is certainly of note in this regard.

Whatever the pathophysiological mechanism, there are clear clinical implications. Slow withdrawal of dopamine agonists, if possible, seems sensible, and clinicians should be aware of the possibility of DAWS occurring in their patients. Symptoms associated with DAWS, such as depression, anxiety and fatigue are common in patients with PD regardless of their treatment, so it is only the sudden emergence of such symptoms, or significant increase in intensity in association with dopamine agonist withdrawal that should prompt consideration of the diagnosis of DAWS. In some patients, symptoms are likely to be mild and will fade in a matter of months, and so recognition of symptoms and reassurance are sensible strategies. For those with more severe symptoms, increasing levodopa dose does not seem helpful. It is not known if direct treatment of depression and anxiety with antidepressant/anxiolytic drugs is helpful, and this would be a useful line for future research. For some patients in Pondal and colleagues' series, restarting the dopamine agonist was the only way of managing symptoms, and this may be a reasonable option for severely affected patients. DAWS adds to the list of problematic syndromes that can occur with use of drugs that affect dopaminergic transmission, and reminds us of the potential perils of flicking the dopamine ‘switch’.

References

View Abstract

Footnotes

  • Competing interests None.

  • Provenance and peer review Commissioned; internally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles